Women often talk about hot flashes, heart palpitations, and vaginal drynesswhen they discuss menopause, but you rarely hear about menopause voice changes. A change in voice and a hoarse voice can occur before actual menopause, as part of perimenopausal syndrome. An increasing number of women between ages 40 and 60 complain about vocal problems, but few realize how their voice is related to menopause and hormones, and that they can be successfully treated with hormone replacement therapy (HRT). That frequent clearing of your throat, cough, and vocal changes are because of changes in your larynx, including mucus on your vocal cords, due to hormonal imbalances.1
Your larynx is in your throat and is a very busy organ. It directs air into the lungs to breathe, and food into the esophagus on its way to the stomach. The larynx is also responsible for creating the sound of your voice. Within the larynx are your vocal cords that open to allow breathing, and vibrate when you talk or sing to give you sound. The noise you create in the larynx is then changed by the tongue, lips, and teeth to generate speech and language.
How Menopause Affects Your Voice
Your voice is very sensitive to subtle adjustments in your body. Small reductions of the hormones associated with menopause can create noticeable changes in the vocal cords. If we think about it, older women’s voices are very different than younger women’s. Hence, voice changes should be a clear menopausal symptom.
I didn’t pay much attention to the idea of one’s voice and how it changes with age until a colleague, who just turned 40, shared with me that a client that she had been talking to on the phone for months was shocked when they met in person, “Oh! I thought you were much older, and maybe a smoker.” My friend was so upset, and it got me thinking about women’s voices and how they change dramatically with menopause. It is a symptom of menopause that is often ignored, but yes, a woman’s voice often deepens over the years due to hormonal changes.1,2
The larynx is strongly impacted by levels of hormones – it is a “hormonal target.” The tone of your voice depends on the levels of the hormones estrogen, progesterone, and testosterone. At menopause, the hormones fade and are no longer in balance. As a result, the voice changes, sometimes considerably. Some women may have more severe vocal changes that are often ignored by doctors.
If you are a performing artist, especially a singer, this can be a career-changing concern. You may lose your range, be unable to hit the highest notes, or like my friend, suffering from a raspy voice. In one study of 100 female professional singers, 17 had a menopausal voice syndrome and suffered from a lack of intensity, voice fatigue, and a narrow register. They were successfully treated with hormone replacement therapy (HRT). Their singing voice and speaking voice recovered with HRT.3
In another small study, postmenopausal women were asked about vocal changes and discomfort, and each had their speaking and singing voices tested. Of this group, 46% mentioned vocal changes; one-third of them also had vocal discomfort; 54% reported no changes in their voice nor vocal discomfort.1,2 The voice changes that women mentioned were:
Voice discomfort and fatigue
Frequent throat clearing
Lower voice frequency level
Increased roughness and hoarseness
Prescription menopause relief. Delivered.
What Does a Drop in the Hormones Do?
These research findings make sense because various body tissues rely on the hormone estrogen to stay healthy. Menopausal women often suffer from dryness and thinning of many body tissues, the most obvious is the vagina. Where the voice is concerned the decrease in estrogen can lead to a loss of collagen and muscle mass – which likely affects the vocal cords.1 Smoking will exacerbate this problem, since it causes earlier menopause, and because it deactivates estrogen.
With menopause, our skin, hair, nails, and vagina get dryer. Natural lubrication slows and there are many side effects. This issue of dryness can affect vocal cords and lead to vocal fatigue. Whether you are an opera singer or a teacher who uses her voice daily, this fatigue can lead to physical exhaustion. For some, it takes the entire weekend to recuperate.
We see the impact of hormonal fluctuations in younger women, not in menopause, but in dealing with premenstrual syndrome (PMS) . With PMS, we have swelling, we feel achy and hormones are thrown off. Voices can change due to hormones throughout your life. Voice therapy can help relieve vocal fatigue. Professionals can teach exercises that work to rebuild muscle tone and make the production of voice more efficient so that fatigue isn’t so problematic.
A hoarse voice can be due to other reasons as well. Chronic infection and TB can cause an altered voice but you would likely also have a fever, loss of appetite, and loss of weight. If the voice change worsens, tests like complete blood count and laryngoscopy can help to find underlying abnormalities. Hormonal disorders like hypothyroidism and disorders of adrenal gland can cause a hoarse voice. If you are on specific prescription drugs like corticosteroids, they can cause a hoarse voice if the levels are too high. Ruling out cancer early is critical and because the larynx is such a vital organ for breathing, digesting, and talking, laryngeal cancer can present in a myriad of ways.3,4
The link between hormones and voice changes during menopause is well known to singers, and they fear it. One of the more common solutions for female singers is hormone replacement therapy (HRT). Many singers take HRT to extend their careers in order to increase hydration, lubrication and prevent lowering of pitch.1 As we know at Winona, it’s all about finding the right balance between estrogen, progesterone, and testosterone. We encourage you to find the right HRT balance, to relieve this menopause symptom and reach out to a Winona provider today.
“This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.”